Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 19, 2014, 3:06 PM PDT for Plumas County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 3:06 PM PDT (22:06 UTC)
- Expired
- Jul 19, 2014, 3:45 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Plumas County, CA
The radar
The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
776 WUUS55 KREV 192206 SVRREV CAC063-192245- /O.NEW.KREV.SV.W.0015.140719T2206Z-140719T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 306 PM PDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA... * UNTIL 345 PM PDT * AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS AFFECTED INCLUDE...LAKE DAVIS AND GRIZZLY CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... BOATERS AND SWIMMERS ON OR NEAR LAKE DAVIS SHOULD GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! PEOPLE IN OR ON WATER ARE MUCH MORE PRONE TO BEING STRUCK BY DEADLY LIGHTNING. STRONG AND ERRATIC WINDS CAN LEAD TO BOATS CAPSIZING. LAT...LON 4006 12061 4002 12040 3985 12046 3988 12064 TIME...MOT...LOC 2205Z 165DEG 1KT 3993 12055 $$ BOYD
1 follow-up statement
336 WWUS55 KREV 192231 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 331 PM PDT SAT JUL 19 2014 CAC063-192245- /O.CON.KREV.SV.W.0015.000000T0000Z-140719T2245Z/ PLUMAS CA- 331 PM PDT SAT JUL 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR CENTRAL PLUMAS COUNTY... AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS AFFECTED INCLUDE...LAKE DAVIS...GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE CAMPGROUND. LAT...LON 4006 12061 4002 12040 3985 12046 3988 12064 TIME...MOT...LOC 2229Z 165DEG 1KT 3994 12055 BOATERS ON LAKE DAVIS SHOULD REMAIN OFF THE LAKE UNTIL THE STORM DISSIPATES. FREQUENT LIGHTING WILL OCCUR THROUGH AT LEAST 4 PM, POSSIBLY LONGER. WATCH FOR HEAVY RAINS AND FLOODING OF LOW SPOTS AS WELL. ANOTHER STORM WILL PRODUCE SIMILAR CONDITIONS ABOUT 5 TO 10 MILES EAST OF LAKE DAVIS. $$ CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM PDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 201 PM PDT SAT JUL 19 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH BREEZY AND DRY CONDITIONS POSSIBLE. && .SHORT TERM... THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER, A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM MOTIONS. FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE MOVES INTO THE AREA FROM THE SOUTH. BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL AND GUSTY OUTFLOW WINDS. ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS ON MONDAY ARE GUSTY OUTFLOWS AND HAIL. MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH OF PORTOLA-RENO-FALLON. BRONG .LONG TERM...TUESDAY THROUGH SATURDAY... NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING, DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES DRASTICALLY DIMINISH. AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD && .AVIATION... MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS. CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT. COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL AFTERNOON ZEPHYRS. BOYD/20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 19, 2:14 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 214 PM PDT SAT JUL 19 2014 CAZ071-192200- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 214 PM PDT SAT JUL 19 2014 ...STRONG THUNDERSTORM EAST OF SIERRAVILLE... AT 211 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF SIERRAVILLE...AND MOVING SOUTHEAST AT 10 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...UPPER LITTLE TRUCKEE CAMPGROUND...AND HIGHWAY 89 BETWEEN TRUCKEE AND SIERRAVILLE. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS. && LAT...LON 3953 12011 3946 12024 3958 12037 3966 12024 TIME...MOT...LOC 2114Z 327DEG 8KT 3955 12023 BOYD
Local storm report, Jul 19, 2:51 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 W BLAIRSDEN 39.78N 120.65W
07/19/2014 M0.25 INCH PLUMAS CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL.
&&
MCGUIRESpecial weather statement, Jul 19, 2:56 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 256 PM PDT SAT JUL 19 2014 CAZ071-072-192230- GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 256 PM PDT SAT JUL 19 2014 ...THUNDERSTORMS FORMING NEAR STAMPEDE AND BOCA RESERVOIRS... AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A DEVELOPING THUNDERSTORMS NEAR STAMPEDE RESERVOIR. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...STAMPEDE RESERVOIR...BOCA RESERVOIR...HOBART MILLS...BOCA CAMPGROUND...BOCA REST CAMPGROUND AND LOGGER CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3936 12017 3949 12023 3953 12009 3940 12006 TIME...MOT...LOC 2155Z 090DEG 2KT 3947 12014 BOYD
Special weather statement, Jul 19, 2:59 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 259 PM PDT SAT JUL 19 2014 CAZ071-192300- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 259 PM PDT SAT JUL 19 2014 ...STRONG THUNDERSTORM NEAR LAKE DAVIS... AT 255 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN...AND MOVING NORTH AT 5 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PEA TO PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...LAKE DAVIS... GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4003 12065 4001 12044 3984 12044 3987 12066 TIME...MOT...LOC 2159Z 184DEG 3KT 3994 12055 BOYD
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:59 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 61 min |
| Jul 18, 7:10 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 3 hr |
| Jul 19, 2:14 PM PDT | Special Weather Statement | REV | Sierra | 46 min |
| Jul 19, 2:45 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 45 min |
| Jul 19, 2:56 PM PDT | Special Weather Statement | REV | Sierra | 34 min |
| Jul 19, 2:59 PM PDT | Special Weather Statement | REV | Plumas | 61 min |
| Jul 19, 3:49 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 3 hr |
| Jul 19, 4:13 PM PDT | Special Weather Statement | REV | Alpine | 62 min |
| Jul 19, 4:31 PM PDT | Special Weather Statement | REV | Sierra | 59 min |
| Jul 19, 4:39 PM PDT | Special Weather Statement | REV | Plumas | 96 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.